MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH X-MESH ALT MED 0 DEG 28-38MM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

MEDOS INTERNATIONAL SàRL CH X-MESH ALT MED 0 DEG 28-38MM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 188901028
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A follow up report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported that a spinal surgery(not a revision) took place on (b)(6) 2018 where the following events happened with set # xmpc-40: part # 2889-00-000 lot br607613 cage could not be implanted as the inserter broke, part #1889-01-233 lot bdc13sg failed to lock, part #1889-01-028 lot bdcg3tk broke, part # 1889-21-028 lot bdjf3sc would not release from driver.There were alternate parts available to complete the surgery.As a result of the reported issues, the patient consequences were as follows: a prolonged surgery of 90 minutes , the vena cava was torn and had to be repaired, loss of blood due to multiple attempts to complete the surgery.Surgeon report may be available in the near future.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Udi: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual examination of the x-mesh alt med 0 deg 28-38mm revealed that the tip of one of the spikes on the end plates was bent.A functional analysis was performed on the device it was noted that the set screw on the cage which allowed to lock the cage in the expanded position was jammed/seized and could not be tighten.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the jamming of the set screw on the cage cannot be positively determined with the information provided.However, noted damage suggests that this may have occurred due to cross-threading the set screw upon insertion.Tightening the set screw while it is cross threaded places an unexpectedly high amount of force on the threads both the set screw and the closed screw threads, resulting in jamming.A definitive root cause for the spikes on the end plates becoming bent cannot be positively determined with the information provided.However, noted damage suggests that the cage was likely subjected to unanticipated forces while expanding the cage to the desired height, resulting in the spikes on the end plates becoming bent.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
X-MESH ALT MED 0 DEG 28-38MM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key7826088
Report Number1526439-2018-50817
Device Sequence Number1287054
Product Code MQP
UDI-Device Identifier10705034159690
UDI-Public(01)10705034159690
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number188901028
Device Catalogue Number188901028
Device Lot NumberBDCG3TK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/19/2018
Initial Date Received by Manufacturer 07/31/2018
Supplement Date Received by Manufacturer09/21/2018
Initial Report FDA Received Date08/29/2018
Supplement Report FDA Received Date09/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age73 YR